Lightning, Livingston
- When
- June 10, 12:30 PM EST
- Where
- Livingston County, Livonia
- Property damage
- $85,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.728, -77.775 (the zone’s center; the record gives no point)
Slow moving thunderstorms produced two to two and a half inches of rain in an hour over parts of Livingston and Monroe counties. Creeks overflowed, and roads and homes flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving thunderstorms produced two to two and a half inches of rain in an hour over parts of Livingston and Monroe counties. Creeks overflowed, and roads and homes flooded. The basements of the Town Hall and Courthouse in Livonia were flooded with five feet of water. The heavy rains caused more erosion damage to Stone Hill Road. Lightning struck a home in Caledonia, damaging the brick chimney and the electronic equipment in the house. A building in Livonia was totally destroyed by a fire started by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 10, 9:28 AM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1028 AM EDT FRI JUN 10 2005 .UPDATE... VERY LITTLE CHANGE NEEDED TO GOING FORECAST PACKAGE. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON WITH PLENTY OF LOW LEVEL MOISTURE AND LEFTOVER BOUNDARIES IN PLACE. 12Z KBUF SOUNDING SUGGESTING PLENTY OF INSTABILITY WILL DEVELOP THIS AFTERNOON. QUESTION IS WHICH BOUNDARY OR LOCATION WILL THUNDERSTORM ACTIVITY FOCUS ITSELF. AT THIS TIME...HARD TO PINPOINT PRIMARY THREAT THEREFORE WILL CONTINUE WITH SCATTERED COVERAGE. 12Z ETA SUGGESTING PRIMARY THREAT WILL BE IN SAME GENERAL AREA WHERE HEAVY STORMS MOVES ACROSS OVERNIGHT (THIS COULD BE A SIGNIFICANT FLOODING PROBLEM IF THIS VERIFIES). WILL MAINTAIN FLASH FLOOD WATCH FOR THE HARD HIT AREAS OF ERIE...GENESEE AND WYOMING COUNTIES. PRECIPITABLE WATER VALUES NEAR 1.70 INCHES OFF 12Z KBUF SOUNDING THIS MORNING SUGGESTING POTENTIAL FOR TORRENTIAL DOWNPOURS WITH ANY STORM THAT DEVELOPS. FLOOD WARNINGS FOR BUFFALO AREA CREEKS HAVE BEEN CANCELLED AS BUFFALO...CAZENOVIA AND CAYUGA CREEKS HAVE CRESTED AND HAVE FALLEN WELL BELOW FLOOD STAGE. ANOTHER HOT DAY IN STORE WITH 12Z KBUF SOUNDING SUGGESTING PLENTY OF MID 80S TO LOWER 90S LIKELY ACROSS THE AREA. MAXIMUM TEMPERATURES RECORD WILL BE THREATENED. BUFFALO 91 BACK IN 1895...ROCHESTER 94 BACK IN 1947 AND WATERTOWN 88 BACK IN 1974. .SHORT TERM (TODAY THROUGH SUNDAY)... IN GENERAL...NO CHANGE IS ANTICIPATED TO THE SYNOPTIC WEATHER PATTERN DURING THE NEXT 3 DAYS. A LARGE UPPER RIDGE WILL REMAIN IN PLACE ACROSS THE EASTERN THIRD OF THE COUNTRY...WHILE AT THE SURFACE...HIGH PRESSURE WILL REMAIN ANCHORED OFF THE ATLANTIC COAST. THE COMBINATION OF THESE TWO FEATURES WILL RESULT IN THE CONTINUATION OF A BROAD...VERY WARM...AND HUMID SOUTH TO SOUTHWEST FLOW ACROSS THE REGION...WITH OCCASIONAL RIPPLES IN THE UPPER FLOW TOUCHING OFF SOME SCATTERED SHOWER AND THUNDERSTORM ACTIVITY FROM TIME TO TIME. MOST OF THIS WILL OCCUR IN CONNECTION WITH DAYTIME HEATING AND WILL THEREFORE TEND TO BE BIASED TOWARD THE AFTERNOON AND EVENING PERIODS...AND THUS WE WILL GENERALLY CONTINUE TO CALL FOR THE HIGHEST POPS DURING THOSE PORTIONS OF THE FORECAST. MET/MAV POPS CONTINUE TO LOOK WAY OVERDONE...GIVEN THE WEAK AND TRANSIENT NATURE OF ANY FORCING AS WELL AS THE PROBLEMS THE NAM/GFS ARE HAVING IN OVER DEVELOPING CLOUDS/PCPN...SO WILL CONTINUE TO LEAN MORE TOWARD CONTINUITY (AND THE FWC POPS) AND FORECAST LOW TO MID RANGE CHC POPS FOR CONVECTION. WITH ALL THAT BEING SAID...FOR TODAY...THE TIMING OF ANY PCPN IS BEING COMPLICATED BY THE PRESENCE OF SEVERAL AREAS OF CONVECTION THAT ARE CURRENTLY IN PROGRESS ACROSS THE AREA. THE FIRST...WHICH HAS BEEN RESPONSIBLE FOR VERY HEAVY RAINS ACROSS PARTS OF THE NIAGARA FRONTIER SINCE YESTERDAY EVENING...IS CURRENTLY WEAKENING AND SHIFTING NORTH INTO LAKE ONTARIO. MEANWHILE...A SECOND AREA OF SHRA/TSRA OVER WEST-CENTRAL LAKE ERIE CONTINUES TO MAKE PROGRESS NORTHEASTWARD ALONG WITH ITS ASSOCIATED SHORTWAVE...WHICH CURRENTLY STRETCHES FROM LAKE HURON SOUTH TO LAKE ST CLAIR. WIDELY SCATTERED CONVECTION IS FOUND IN BETWEEN THESE TWO MAIN AREAS...WITH A FEW OTHER ECHOES ALSO FOUND ACROSS THE FAR NORTHERN REACHES OF THE NORTH COUNTRY. OUR CURRENT FEELING IS THAT THE INITIAL AREA OF CONVECTION SHOULD CONTINUE TO WEAKEN AND LIFT NORTH INTO LAKE ONTARIO EARLY THIS MORNING...WHILE THE SECOND AREA PUSHES EASTWARD AND WEAKENS...POSSIBLY MAKING INTO CHAUTAUQUA COUNTY BEFORE SUNRISE... AND INTO THE REST OF WNY THIS MORNING IF IT HOLDS TOGETHER LONG ENOUGH. THEREFORE...WE WILL ALSO BE INCLUDING LOW CHC POPS FOR THIS MORNING ACROSS THE WEST...BEFORE SPREADING THINGS ACROSS THE REST OF THE AREA DURING THE AFTERNOON WITH DIURNAL HEATING/DESTABILIZATION AND THE APPROACH/PASSAGE OF THE AFOREMENTIONED SHORTWAVE. OF MUCH GREATER CONCERN IS THE POTENTIAL FOR ADDITIONAL FLOODING PROBLEMS WITH ANY CONVECTION THAT MANAGES TO REDEVELOP TODAY/TONIGHT ACROSS PARTS OF THE FAR WESTERN ZONES. THE IMMEDIATE BUFFALO AREA ALONE HAS RECEIVED OVER 2 INCHES OF RAIN TONIGHT PER READINGS FROM THE KBUF ASOS...WITH RADAR ESTIMATES INDICATING AS MUCH AS 3 TO 4 INCHES OF RAINFALL ACROSS PARTS OF SOUTHERN ERIE/WYOMING COUNTIES...WITH THE HARDEST HIT AREA STRETCHING FROM HAMBURG TO EAST AURORA TO VARYSBURG. IN FACT...WYOMING COUNTY EMERGENCY MANAGEMENT REPORTED AS MUCH AS 5 INCHES OF RAINFALL IN THE VARYSBURG AREA AS OF LATE LAST EVENING. PRECIPITABLE WATER VALUES REMAIN HIGH...IN THE 1.7 INCH RANGE...AND SFC-500 MB WINDS WILL BE AT 20 KTS OR LESS TODAY...SO TRAINING CONVECTION WITH TORRENTIAL DOWNPOURS WILL ONCE AGAIN BE A DISTINCT POSSIBILITY SHOULD ANYTHING MANAGE TO DEVELOP. WITH ALL OF THIS IN MIND...WE HAVE OPTED TO HOIST A FLASH FLOOD WATCH THROUGH TONIGHT FOR THE HARDEST HIT AREAS...NAMELY ERIE...GENESEE...AND WYOMING COUNTIES. IN TERMS OF TEMPERATURES THE NEXT FEW DAYS...THE STAGNANT SYNOPTIC PATTERN WILL MEAN A CONTINUATION OF +16 TO +17 C 850 MB READINGS OVER THE AREA...AND AS A RESULT...DAYTIME HIGHS WILL CONTINUE TO BE IN THE 85 TO 90 DEGREE RANGE ACROSS THE BULK OF THE AREA ALL 3 DAYS. THIS IS WAY HIGHER THAN CURRENT MET/MAV GUIDANCE...WHICH AS MENTIONED ABOVE HAVE BEEN OVERDOING THE OVERALL CLOUD/MOISTURE FIELDS AND UNDERDOING TEMPS THE PAST FEW DAYS...AND APPEAR TO BE DOING THE SAME FOR THE NEXT FEW AS WELL. FWC VALUES...WHICH ARE STILL A LITTLE LOW...LOOK MUCH MORE REASONABLE. IN THE GRIDS...HAVE ESSENTIALLY TAKEN TODAYS MAX TS...AND MADE A PHOTOCOPY FOR SATURDAY AND SUNDAY. && .LONG TERM (MONDAY THROUGH THURSDAY)... NO CHANGES HERE...THE LONG TERM DISCO FROM YESTERDAY AFTERNOON FOLLOWS... SOME POTENTIAL CHANGES...FINALLY...DURING THIS PERIOD. HPC GRAPHICS LEAN FRONT DOWN TO ABOUT LK ONTARIO LATE SUN AND MONDAY BEFORE LIFTING NORTH AGAIN TUES...THEN A STRONGER COLD FRONT PASSES TUES NT AND EARLY WED. SUSPECT EASTERN RIDGE WILL HOLD SO WILL HOLD 30-40 POPS MON AND TUES AND KEEP TEMPS AT LEAST 80 OR A BIT HIGHER. FINALLY...COOLER AND DRIER WED AFTERNOON INTO THURS. WILL LOWER TEMPS AND POPS THEN. ONE WILD CARD IS THE EVENTUAL PATH OF TS ARLENE. IT IS EXPECTED TO COME ONSHORE NEAR MOBILE ON SAT AND THEN BE DRAWN NORTHWARD TO THE OHIO VALLEY SUNDAY. SOME OF ITS MOISTURE MAY AFFECT US SUN NT OR MONDAY. && .AVIATION... EXPECT VFR CEILINGS AND VISIBILITY WITH LIGHT HAZE THROUGH MOST OF THE DAY, BUT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN DURING THE AFTERNOON AND EVENING WITH LOCALLY IFR CONDITIONS. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...FLASH FLOOD WATCH THROUGH TONIGHT NYZ010>012-085. .MARINE...NONE. UPDATE...TMA SHORT TERM...JJR LONG TERM...MCLAUGHLIN AVIATION...JJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 414 AM EDT FRI JUN 10 2005 LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-110812- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 414 AM EDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH THE ACTIVITY EXPECTED TO BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE TORRENTIAL DOWNPOURS CAPABLE OF PRODUCING LOCALIZED FLOODING...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. PORTIONS OF FAR WESTERN NEW YORK THAT HAVE RECEIVED HEAVY RAINFALL SINCE YESTERDAY EVENING ARE AT AN ELEVATED RISK FOR FLOODING FROM ANY THUNDERSTORMS THAT DO DEVELOP TODAY AND TONIGHT...AND HAVE THUS BEEN PLACED UNDER A FLASH FLOOD WATCH. PLEASE REFER TO THE BUFFFABUF PRODUCT FOR THE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJR
The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
2 flash flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455623, 5455622, 5455621.